How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Altman Your Own Question
Dr. Altman
Dr. Altman, Veterinarian
Category: Dog Veterinary
Satisfied Customers: 11524
Experience:  Practicing small animal veterinarian for 17 years.
53976849
Type Your Dog Veterinary Question Here...
Dr. Altman is online now
A new question is answered every 9 seconds

We have a 10 year old boxer, she recently had surgery and

Customer Question

We have a 10 year old boxer, she recently had surgery and was put on 500mg of apo cephalex, she was on this for almost 3 weeks 2xdaily, than she got an ear infection and was prescribed surolsn 2x daily. We realized that she was completely deaf after a few days of treatment, when we came home and not only didn't she hear us, but was startled when I touched her. We have taken her back to our vet, both her ears are clean other than some swelling in her right ear, we have to return to him this Friday unless we notice that her ear has become inflammed. Could this be a result of side effect to her meds?
Submitted: 1 year ago.
Category: Dog Veterinary
Expert:  Dr. Altman replied 1 year ago.

Welcome to Justanswer! I am Dr. Altman and happy to assist you both today!

I am so sorry to hear about Ki, unfortunately this medication is ototoxic in some pets. Particularly if they have a ruptured ear drum but even without some dogs can have a reaction that results in deafness.

Here is one sites discussion:

What should I discuss my veterinarian before using Surolan Otic Suspension:
Tell your veterinarian if your pet has ever had an allergic reaction to this medication or any of the individual ingredients. Do not use in dogs with a perforated ear drum. Do not use with other drugs known to cause ear damage (ototoxicity).
What are the possible side effects of Surolan Otic Suspension:
Side effects that may occur include topical sensitivity and reduced hearing or deafness. Other side effects may also occur. Talk to your veterinarian about any side effect that seems unusual or bothersome to your pet.

I always caution my clients with these medications that if you note any changes to the hearing please discontinue the medication immediately and call for instructions. If the ear drum is not ruptured and she is having a reaction often they will have some hearing return but unfortunately how long it takes for this to occur can vary from a week to six months in the more rare cases.

I would talk to your vet about adjusting the ear medications to a straight steroid and antibiotic (typically I mix a baytril solution and dexamethasone per the dermatologist I work with) to help treat the inflammation and infection in the ear to hopefully help her return some hearing

I hope this makes sense and am sure this is not the information you were expecting. Please let me know how else I can assist you both tonight...

If you have more questions or if I can help in any other way, please do not hesitate to ask! If you would like to accept my answer, please press RATE OUR CONVERSATION (I am not compensated in any other way). Bonuses are always welcome. Thanks!

If you have additional questions after you rate the question, you are welcome to request me for additional conversations if I am on-line or by beginning your question "Dr. Altman..." or "Dogdoc4u..." and others will leave the questions for me. Good luck to you both!!

Expert:  Dr. Altman replied 1 year ago.

I am glad to see you were able to view my responses earlier

Please let me know if I can be of any further assistance to you both today!

If you are satisfied with our chat please rate or accept so I may be compensated for my time. Thank you!

Expert:  Dr. Altman replied 1 year ago.
Hi,
I'm just following up on our conversation about Ki. How is everything going?
Dr. Altman